New York, 2007

Flash Flood and Damaging Winds in New York, June 28, 2007

June 28, 2007 · NWS OKX · 3 events in 2 counties and zones

Severe thunderstorms produced high winds that downed trees and large limbs in Nassau and Suffolk Counties. Heavy rainfall also produced Flash Flooding in Nassau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Severe thunderstorms produced high winds that downed trees and large limbs in Nassau and Suffolk Counties. Heavy rainfall also produced Flash Flooding in Nassau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 28, 3:06 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 28, 3:06 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
406 PM EDT THU JUN 28 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE REGION TONIGHT. HIGH
PRESSURE WILL BUILD EAST FROM THE GREAT LAKES FRIDAY THROUGH
TUESDAY...THEN MOVES OFF THE MID ATLANTIC COAST ON TUESDAY NIGHT
AND WEDNESDAY. A WARM FRONT WILL SLOWLY LIFT NORTHEAST THROUGH THE TRI-
STATE WEDNESDAY NIGHT AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE SE THROUGH THE REGION
THIS EVENING AHEAD OF A COLD FRONT THAT CURRENTLY STRETCHES FROM
JUST EAST OF A KBML-KBGM-KMFD LINE. WITH THE FLOW PARALLEL TO THE
FRONT OVER THE OHIO VALLEY...THE FRONT WILL PIVOT THROUGH THE
REGION...BEFORE STALLING OUT JUST TO THE S OF THE CWA BY MORNING.
18Z KOKX SOUNDING HAS ALMOST 2900 J/KG OF CAPE AND A MODIFIED 18Z
KALY SOUNDING HAS ABOUT 1900 J/KG OF CAPE. THIS ENERGY WILL BE
ACTED UPON BY THE LIFT OF THE ADVANCING FRONT...POTENTIALLY
PRODUCING SEVERE WEATHER ACROSS MOST OF THE TRI-STATE. WITH AROUND
25-30 KT OF LINEAR SHEAR FAVORING THE DEVELOPMENT OF MULTI
CELLULAR TO LINEAR/BOW CONVECTION...WITH THE PRIMARY THREAT BEING
STRONG WINDS AND LARGE HAIL. IN ADDITION PWATS OF OVER 1.5 INCHES
SUGGEST THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WITH THESE
STORMS. GIVEN THAT PORTIONS OF NE NJ/NYC METRO RECEIVED QUITE A
SOAKING LAST NIGHT HAVE CONTINUE THE FLASH FLOOD WATCH FOR THOSE
LOCATIONS.

BOTH THE NAM AND GFS NOW SUGGEST THAT PRECIP WILL LINGER SLIGHTLY
BEHIND THE FRONT INTO THE EARLY MORNING HOURS...SO HAVE SLIGHT CHC
POPS NW/CHC POPS ELSEWHERE AFTER MIDNIGHT (AND TRENDING LOWER
TOWARDS SUNRISE). AS FOR LOWS...FWC GUIDANCE REFLECT TOO MUCH
COOLING FOR SLOWER FRONTAL PASSAGE THAT IS SUGGESTED IN DATA...SO
OPTED FOR BLEND OF WARMER/FAIRLY SIMILAR MET/MAV NUMBERS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
PRIMARILY A TEMPERATURE FORECAST AS HIGH PRESSURE BUILDS IN FROM
THE GREAT LAKES KEEPING THINGS DRY. DO HAVE A COUPLE OF SHORT
WAVES THAT MOVE THROUGH MAINLY TO THE NE OF THE AREA SAT AND AGAIN
SUN AFTN THAT MIGHT INCREASE CLOUD COVER A BIT OVER FAR NE
AREAS...OTHERWISE EXPECT MOST LOCATIONS TO BE MAINLY CLEAR THROUGH
THE SHORT TERM. AS FOR TEMPERATURES FOLLOWED A BLEND OF MET/MAV
GUIDANCE FOR HIGHS FRIDAY (CONSISTENT WITH MIXING DOWN FROM 850 WITH
TEMPS AROUND 10-12C)...AND AGAIN FOR LOWS FRIDAY NIGHT (FWC TEMPS
GENERALLY A TAD ON THE LOW SIDE...LIKELY REFLECTING TOO MUCH
DECOUPLING)...MAV/FWC BLEND FOR SAT (CONSISTENT FROM MIXING DOWN
FROM 750 MB PER BUFKIT SOUNDINGS)...AND A BLEND OF AVAILABLE
GUIDANCE FOR SATURDAY NIGHT AND SUNDAY. ALL IN ALL IT WILL BE FAIRLY
COMFORTABLE IN THE SHORT TERM WITH HIGHS GENERALLY FROM THE UPPER
70S TO LOWER 80S...LOWS FROM THE MID 50S TO AROUND 60...AND
DEWPOINTS GENERALLY IN THE LOWER TO MID 50S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
FOLLOWED A BLEND OF THE 0Z GFS AND 12Z ECMWF IN THE EXTENDED.
SHOULD STAY DRY UNTIL A WARM FRONT APPROACHES WEDNESDAY THEN
SLOWLY LIFTS THROUGH WEDNESDAY NIGHT/THURSDAY. GFS SEEMS TOO
AGGRESSIVE WITH SHORTWAVE/SURFACE LOW REFLECTION TUE/TUE NIGHT SO
KEPT DRY. THEN RUN CHANCE POPS WED THRU THU (LEANING A BIT MORE
TOWARDS ECMWF FOR POPS). TEMPERATURES SHOULD STAY NEAR NORMAL
UNTIL THINGS WARM UP BEHIND WARM FRONT ON THU...WITH M-U 80S NYC
HEAT ISLAND AND LOWER HUDSON VALLEY (COOLER CT AND NEAR THE COAST).

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
THE MAIN COLD FRONT EXTENDS FROM JUST NORTH OF ALBANY...TO NEAR
BINGHAMTON TO JUST NORTH OF PITTSBURGH. A SLOW SOUTHWEST
PROGRESSION IS EXPECTED TO CONTINUE...WITH THE EASTERN PORTION
MOVING QUICKER THAN THE WESTERN PORTION TO CREATE A MORE
HORIZONTAL FRONTAL BOUNDARY OVER TIME. THERE WILL BE A MAIN LINE
OF CONVECTION THAT WILL BE ASSOCIATED WITH THE FRONT THAT WILL
SLIDE THROUGH THE CITY TERMINALS BETWEEN ABOUT 22Z AND 01Z.
HOWEVER...EXPECT ISOLD-WDLY SCT CONVECTION TO FIRE UP IN THE WARM
SECTOR OUT AHEAD OF THE FRONTAL BOUNDARY. VSBYS WILL RANGE FROM
HIGH END MVFR TO LOW END VFR IN HZ...AND CIGS WILL REMAIN VFR
OUTSIDE OF CONVECTION. CIGS WILL GENERALLY REMAIN AT OR ABOVE
FL100...WITH AREAS OF BKN040 IN CUMULUS CLUSTERS.

CONVECTIVE COVERAGE SHOULD BECOME RATHER WIDESPREAD...LIKELY
HAVING ADVERSE IMPACTS ON THE NYC AREA AIRSPACE AND ASSOCIATED AIR
ROUTES DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.
CONVECTION WILL LIKELY PRODUCE LOCALIZED MVFR CIGS AND IFR VSBYS.

A SW TO W FLOW 10 TO 15 KT WILL PERSIST FOR MUCH OF THE
AREA...ALTHOUGH SOUTH SHORE TERMINALS WILL TREND TOWARD SEA BREEZE
DIRECTIONS LATE THIS AFTERNOON. BEHIND THE FRONT...EXPECT A W-NW
FLOW FOR THIS EVENING...AND THEN BECOMING NORTHERLY LESS THAN 10
KT OVERNIGHT. ONCE WINDS BECOME NW...CONDITIONS SHOULD IMPROVE TO
VFR AND REMAIN SO THROUGH THE FORECAST PERIOD. THERE MAY STILL BE
A LINGERING LIGHT SHOWER...BUT REDUCTIONS TO VSBYS AND CIGS SHOULD
BE MINIMAL.

OUTLOOK FROM 18Z FRIDAY THROUGH TUESDAY...VFR CONDITIONS WITH NO
PRECIP EXPECTED THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.MARINE...
WAVE WATCH GUIDANCE CONTINUES TO BE RUNNING ABOUT 1-2 FT TOO HIGH IN
THE NEAR TERM. SEAS ARE CURRENTLY AROUND 4 FT. WITH A LACK OF A
SIGNIFICANT LLJ AND NOT MUCH OF A CHANGE IN THE PRESSURE
GRADIENT...SUSTAINED WINDS MAY PICK UP ONLY SLIGHTLY LATE THIS
AFTERNOON INTO THIS EVENING. THEREFORE...WILL KEEP FORECAST SEAS
BELOW SCA LEVELS.

COLD FRONT APPROACHING FROM THE NORTH WILL PASS THROUGH THE AREA
WATERS TONIGHT. WITH AN UNSTABLE AIR MASS IN PLACE...A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM TONIGHT FOR NEW YORK
HARBOR AND LONG ISLAND SOUND. ELSEWHERE...STRONG TO SEVERE TSTM
ACTIVITY CANNOT BE RULED OUT TONIGHT.

THE COLD FRONT SHOULD BE ABLE TO PASS THROUGH THE SOUTHERNMOST
SECTIONS OF THE FORECAST AREA BY DAYBREAK ON FRIDAY. WINDS WILL
SHIFT INTO THE NORTHEAST FRIDAY MORNING BEFORE SHIFTING INTO THE
SOUTHEAST AND SOUTH AS A SEA BREEZE KICKS IN DURING THE AFTERNOON.
WEAK HIGH PRESSURE WILL BE IN PLACE THROUGH THE WEEKEND AND INTO THE
EARLY PORTION OF NEXT WEEK...MAINTAINING CONDITIONS BELOW SCA
LEVELS.

&&

.HYDROLOGY...
POTENTIAL WITH FRONT TONIGHT FOR LOCALIZED 1-2+ INCH AMOUNTS IN
UNDER AN HOUR...SO HAVE FFA UP THROUGH 2 AM AS NOTED IN SHORT TERM
DISCUSSION. OTHERWISE EXPECT DRY CONDITIONS FRI-TUE
NIGHT...ALLOWING FOR AREA RIVER LEVELS TO REMAIN STEADY OR SLOWLY
FALL. THE NEXT CHANCE FOR ANY SIGNIFICANT PRECIPITATION (0.5
INCHES OR MORE) LIKELY WILL BE WED NIGHT/THU WITH THE WARM FRONTAL PASSAGE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLASH FLOOD WATCH UNTIL 2 AM EDT FRIDAY FOR NYZ069>077.
NJ...FLASH FLOOD WATCH UNTIL 2 AM EDT FRIDAY FOR NJZ002>006-011.
MARINE...NONE.

&&

SYNOPSIS AND NEAR/SHORT/LONG TERM...MALOIT
AVIATION...
MARINE...JC
HYDROLOGY...MALOIT
Hazardous weather outlook, Jun 28, 3:28 PM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
428 PM EDT THU JUN 28 2007

CTZ005>012-291000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
428 PM EDT THU JUN 28 2007

...AIR QUALITY ALERT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED DURING TONIGHTS SEVERE
THUNDERSTORM WATCH.

NYZ067-068-291000-
ORANGE-PUTNAM-
428 PM EDT THU JUN 28 2007

...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED DURING TONIGHTS SEVERE
THUNDERSTORM WATCH.

ANZ330-335-338-291000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
428 PM EDT THU JUN 28 2007

...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NJZ002>006-011-NYZ069>077-291000-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
428 PM EDT THU JUN 28 2007

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY...
...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ340-345-350-353-355-NYZ078>081-291000-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
428 PM EDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WITH LIGHTNING AND GUSTY WINDS ARE ON
TAP FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jun 28, 4:11 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
511 PM EDT THU JUN 28 2007

NJZ002-003-NYZ067>070-282200-
BERGEN-NORTHERN WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-WESTERN PASSAIC-
511 PM EDT THU JUN 28 2007

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR
BERGEN...ORANGE...PASSAIC...PUTNAM...ROCKLAND AND WESTCHESTER
COUNTIES...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING ACROSS ORANGE COUNTY.
THIS LINE OF STORMS WILL CONTINUE TO PUSH TOWARD THE SOUTHEAST...AND
WILL MOVE ACROSS PORTIONS OF THE LOWER HUDSON VALLEY AND NORTHEAST
NEW JERSEY THROUGH 6 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL...DAMAGING WINDS AROUND 50 MPH...FREQUENT DANGEROUS
LIGHTNING AND TORRENTIAL DOWNPOURS. THIS LINE WILL MOVE INTO THE
NORTHERN PORTIONS OF WESTCHESTER...ROCKLAND AND BERGEN COUNTIES
BETWEEN 530 PM AND 6 PM.
Special weather statement, Jun 28, 4:31 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
531 PM EDT THU JUN 28 2007

NYZ077-078-080-282230-
NASSAU-NORTHWEST SUFFOLK-SOUTHWEST SUFFOLK-
531 PM EDT THU JUN 28 2007

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR NASSAU
AND SUFFOLK COUNTIES...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM OLD WESTBURY TO
NEAR HUNTINGTON. THIS CLUSTER WILL MOVE SOUTHEAST AT AROUND 20 MPH...
AND WILL MOVE OVER PORTIONS OF EASTERN NASSAU COUNTY AND WESTERN
SUFFOLK COUNTY THROUGH 615 PM. THESE STORMS ARE CAPABLE OF PRODUCING
SMALL HAIL...WINDS IN EXCESS OF 40 MPH...FREQUENT DANGEROUS
LIGHTNING AND TORRENTIAL DOWNPOURS.
Special weather statement, Jun 28, 4:59 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
559 PM EDT THU JUN 28 2007

CTZ005-006-282300-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-
559 PM EDT THU JUN 28 2007

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR
FAIRFIELD AND NEW HAVEN COUNTIES...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR BROOKFIELD CONNECTICUT...MOVING
EAST AT AROUND 30 MPH. THESE STORMS WILL MOVE OVER THE NORTHERN EDGE
OF FAIRFIELD AND NEW HAVEN COUNTIES ALONG AND JUST NORTH OF
INTERSTATE 84. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL...WINDS IN EXCESS OF 40 MPH...FREQUENT DANGEROUS LIGHTNING AND
TORRENTIAL DOWNPOURS.
Special weather statement, Jun 28, 4:59 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
559 PM EDT THU JUN 28 2007

CTZ005-006-282300-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-
559 PM EDT THU JUN 28 2007

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR
FAIRFIELD AND NEW HAVEN COUNTIES...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR BROOKFIELD CONNECTICUT...MOVING
EAST AT AROUND 30 MPH. THESE STORMS WILL MOVE OVER THE NORTHERN EDGE
OF FAIRFIELD AND NEW HAVEN COUNTIES ALONG AND JUST NORTH OF
INTERSTATE 84 THROUGH 630 PM. THESE STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL...WINDS IN EXCESS OF 40 MPH...FREQUENT
DANGEROUS LIGHTNING AND TORRENTIAL DOWNPOURS.
Special weather statement, Jun 28, 5:08 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
608 PM EDT THU JUN 28 2007

NJZ003>006-011-NYZ071>076-282300-
BERGEN-BRONX-EASTERN PASSAIC-ESSEX-HUDSON-KINGS (BROOKLYN)-NEW YORK
(MANHATTAN)-QUEENS-RICHMOND (STATEN IS.)-SOUTHERN WESTCHESTER-UNION-
608 PM EDT THU JUN 28 2007

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR
BERGEN...BRONX...ESSEX...HUDSON...KINGS...NEW YORK...PASSAIC...
QUEENS...RICHMOND...UNION AND WESTCHESTER COUNTIES...

AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING ACROSS BERGEN...PASSAIC
AND MORRIS COUNTIES IN NORTHERN NEW JERSEY. THIS LINE WILL MOVE
ACROSS PORTIONS OF NEW YORK CITY...NORTHEAST NEW JERSEY THROUGH
7 PM.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...WINDS
IN EXCESS OF 30 MPH...FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL
RAIN. PEOPLE ARE URGED TO TAKE SHELTER IN A STURDY BUILDING UNTIL
THESE STORMS HAVE PASSED. REMEMBER...IF YOU CAN HEAR THUNDER...THEN
YOU CAN BE STRUCK BY LIGHTNING.
Special weather statement, Jun 28, 5:35 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
635 PM EDT THU JUN 28 2007

NYZ077-078-080-282330-
NASSAU-NORTHWEST SUFFOLK-SOUTHWEST SUFFOLK-
635 PM EDT THU JUN 28 2007

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR NASSAU
AND SUFFOLK COUNTIES...

AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NORTHEAST NEW
JERSEY ACROSS NEW YORK CITY INTO WESTCHESTER COUNTY. THESE STORMS
WILL CONTINUE TO PUSH SOUTHEAST...AND WILL MOVE ACROSS NASSAU AND
WESTERN SUFFOLK COUNTY THROUGH 730 PM.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS
AROUND 30 MPH...FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL RAIN.
PEOPLE ARE URGED TO TAKE SHELTER IN A STURDY BUILDING UNTIL THESE
STORMS HAVE PASSED. REMEMBER...IF YOU CAN HEAR THUNDER...THEN YOU
CAN BE STRUCK BY LIGHTNING.

The radar

The Brookhaven radar (KOKX), 54 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Nassau

When
June 28, 6:03 PM EST to 6:18 PM EST
Where
Nassau County, Syosset
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.830, -73.500

Cold Spring Road after Woodbury Way was flooded.

Thunderstorm Wind, Nassau

When
June 28, 6:15 PM EST
Where
Nassau County, East Meadow to Hicksville
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.700, -73.520

Thirty-two trees were downed in East Meadow, and large tree limbs were down on Stewart Ave. in Hicksville.

Thunderstorm Wind, Suffolk

When
June 28, 6:15 PM EST to 6:20 PM EST
Where
Suffolk County, North Lindenhurst
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.700, -73.380

Multiple large tree limbs down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43040, 43020, 43021.